MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY2C0430
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 07/30/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the coil.The ruby coil was kinked approximately 5.0 cm from the hub, bent approximately 15.0, 24.0, 49.0, 72.0, 80.0, and 118.5 cm from the hub, and fractured approximately from 116.5 cm from the hub.The embolization coil was detached from its pusher assembly.The embolization coil had offset coil winds and the proximal constraint sphere was intact with the coil.Coagulated blood was visible inside the introducer sheath.The ruby coil was damaged and the embolization coil was detached.Therefore, functional testing was unable to be performed.Conclusions: evaluation of the returned ruby coil revealed a damaged embolization coil, blood clotted inside the introducer sheath, and a fracture pusher assembly.If the introducer sheath is not properly aligned in the hub prior to advancement, offset coil winds may occur.These offset coil winds will likely contribute to the inability to advance the coil into the microcatheter.Further evaluation revealed clotted blood inside the sheath.If continuous flush is not used, blood may clot on the embolization coil and may contribute to the difficulty advancing the coil.Additional evaluation revealed a kink, bends, and a fracture along the length of the device.Based on the reported complaint, the kink, some of the bends, and the fracture may have occurred due to forcefully advancing and retracting the ruby coil against resistance.If the pusher assembly fractures, the pull wire is likely to be pulled from the distal detachment tip (ddt).If this occurs, the embolization coil will be detached from the pusher assembly.Based on the return condition, some of the bends are likely incidental to the reported complaint and may have occurred during packaging for return to penumbra.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure to treat a gastrointestinal bleed using ruby coils.During the procedure, the physician felt resistance and was unable to advance a ruby coil into a lantern delivery microcatheter (lantern) and, therefore, the ruby coil was removed.The physician was able to advance the ruby coil out of the tip of its introducer sheath on the back table and then attempted to advance the ruby coil into the lantern again.However, the physician was unable to advance the ruby coil into the lantern again.Therefore, the procedure was completed using new coils and the same lantern.It was reported that the physician flushed the lantern between each attempt to advance the ruby coil.There was no report of an adverse effect to the patient.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7820448
Report Number3005168196-2018-01691
Device Sequence Number2433658
Product Code HCG
UDI-Device Identifier00814548012872
UDI-Public00814548012872
Combination Product (Y/N)Y
Initial Reporter StateWI
Initial Reporter CountryUS
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 07/31/2018
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/21/2026
Device Catalogue NumberRBY2C0430
Device Lot NumberF82040
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/10/2018
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/31/2018
Initial Report FDA Received Date08/27/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age56 YR
Date Report Sent to FDA01/01/2005